Alert archive / Nebraska / Freeze Warnings in 2020

Freeze Warning 2, NWS North Platte, NE

May 10, 20204 counties in Nebraska

NWS North Platte, NE issued this freeze warning at May 10, 2020, 1:50 PM CDT for 4 counties in Nebraska. It took effect at May 11, 2020, 2:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 2020, 1:50 PM CDT (18:50 UTC)
In effect from
May 11, 2020, 2:00 AM CDT
Expired
May 11, 2020, 8:49 AM CDT
In force
7 hr
Issued by
NWS North Platte, NE

Counties Boyd County, NE, Garfield County, NE, Holt County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 154 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 6.8 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2020-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2020-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -122 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1031 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
-122 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

410 
WWUS73 KLBF 101850
NPWLBF

URGENT - WEATHER MESSAGE
National Weather Service North Platte NE
150 PM CDT Sun May 10 2020

.Freezing temperatures are likely tonight across Boyd, Holt,
Garfield and Wheeler counties. Temperatures will reach around 30
degrees overnight. 

NEZ007-010-028-029-110300-
/O.NEW.KLBF.FZ.W.0002.200511T0700Z-200511T1400Z/
Boyd-Holt-Garfield-Wheeler-
Including the cities of Spencer, Butte, Lynch, Oneill, Atkinson, 
Burwell, Bartlett, and Ericson
150 PM CDT Sun May 10 2020

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM CDT MONDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Boyd, Holt, Garfield and Wheeler Counties.

* WHEN...From 2 AM to 9 AM CDT Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped or allowed to drip slowly. 

$$

CLB
2 follow-up statements
418 
WWUS73 KLBF 110858
NPWLBF

URGENT - WEATHER MESSAGE
National Weather Service North Platte NE
358 AM CDT Mon May 11 2020


NEZ007-010-028-029-111400-
/O.CON.KLBF.FZ.W.0002.000000T0000Z-200511T1400Z/
Boyd-Holt-Garfield-Wheeler-
Including the cities of Spencer, Butte, Lynch, Oneill, Atkinson, 
Burwell, Bartlett, and Ericson
358 AM CDT Mon May 11 2020

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 31.

* WHERE...Wheeler, Boyd, Holt and Garfield Counties.

* WHEN...Until 9 AM CDT this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
134 
WWUS73 KLBF 111349
NPWLBF

URGENT - WEATHER MESSAGE
National Weather Service North Platte NE
849 AM CDT Mon May 11 2020

NEZ007-010-028-029-111500-
/O.CAN.KLBF.FZ.W.0002.000000T0000Z-200511T1400Z/
Boyd-Holt-Garfield-Wheeler-
Including the cities of Spencer, Butte, Lynch, Oneill, Atkinson, 
Burwell, Bartlett, and Ericson
849 AM CDT Mon May 11 2020

...FREEZE WARNING IS CANCELLED...

Temperatures have warmed above freezing this morning, and will 
continue a slow rise the rest of the morning. Thus the freeze 
warning has been cancelled.

$$

Roberg

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this freeze warning went out at May 10, 12:50 PM CDT, 1 hour earlier.

Area forecast discussion, May 10, 12:50 PM CDT, 1 hour before
Area Forecast Discussion
National Weather Service North Platte NE
1250 PM CDT Sun May 10 2020

.UPDATE...
Issued at 914 AM CDT Sun May 10 2020

All frost and freeze headlines were allowed to expire at 9 AM CT
as temperatures have risen to above 32 degrees. A thin band of
very light precipitation continues to drift into north central
Cherry county this morning and highway cameras at Nenzel are
currently showing light snow. Have updated the forecast to include
a mention of snow for the next couple of hours in western Cherry
county. With warm ground temperatures, little to no snow
accumulation is expected over north central Cherry county. This
area of precipitation is expected to break up over the next 1 to 3
hours per the latest HRRR soln, so will end the threat for
precipitation by noontime in western Cherry county.

&&

.SHORT TERM...(Today through Monday Night)
Issued at 342 AM CDT Sun May 10 2020

Quiet near-term conditions are expected across the region as high
pressure builds south out of Canada. Dry but colder temperatures
will blanket the forecast area. Clear skies and light winds will
allow for widespread frost to develop across the area early this
morning. Frost will gradually decrease after sunrise and
temperatures begin to warm above freezing.

Cold air advection during the day today with 850mb temperatures
ranging from -3 degree C in the north to 6 degree C across southwest
Nebraska will result in surface temperatures to be in the 50s across
the region. A few isolated locations in southwest Nebraska may see a
high in the low 60s, but this will be few and far between. In
addition to cooler temperatures, gusty southeast winds up to 20 to 30
mph as well as increasing clouds, are expected during the afternoon
in advance of the next system.

Active weather returns Sunday night lasting through early next week.
Very cold air moving into the region Monday will result in the
chance of some wet snowflakes to fall early Monday morning. Any
accumulations will be only a tenth or two confined to mainly grassy
areas. Snow will be short lived as temperatures rise throughout the
day Monday and precipitation changes back to all rain for the rest
of Monday and into Monday night. A few isolated locations across
northern Nebraska may see some wet snowflakes once again Monday
night, but confidence remains low and accumulations are not
expected.

.LONG TERM...(Tuesday through Saturday)
Issued at 342 AM CDT Sun May 10 2020

Active weather continues through mid-week as a series of
disturbances impacts the area. Isolated thunderstorm chances return
once again on Wednesday lasting through the end of the week.
Confidence is low in severe potential for these end of week storms.

For temperatures, the extended period will remain chilly as cold air
advection continues to impact the area on Tuesday. High
temperatures in the upper 40s to low 50s should be expected. A
warmer airmass moves into the region starting on Wednesday allowing
temperatures to return to the upper 60s to low 70s through the end
of the week. Overnight low temperatures will start in the low 40s on
Tuesday night and gradually rise back into the mid 40s to low 50s by
Friday night. Frost potential will diminish as the week progresses
and warmer air moves into north central Nebraska.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1250 PM CDT Sun May 10 2020

VFR conditions are expected across western and north central
Nebraska till tomorrow morning. Ceilings and visibility could drop
into MVFR at both locations tomorrow morning as areas of light snow
move across the region. Northwesterly winds will increase this
afternoon with gust up to 20 kts possible before waning by 11/01z.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Buttler
SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...Boatwright
Hazardous weather outlook, May 10, 10:03 AM CDT, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1003 AM CDT Sun May 10 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-111515-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1003 AM CDT Sun May 10 2020 /903 AM MDT Sun May 10 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

Another night of cold temperatures is expected late tonight across
western and north central Nebraska. There is a chance for snow
overnight for most of western and north central Nebraska. In the
northeast, where the threat for snow will be minimal at best, sub
freezing temperatures will be possible tonight leading to areas of
frost.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Additional sub-freezing temperatures are likely Monday morning
for portions of the area. Light snow is also possible late Sunday
into early Monday, however, little to no snow accumulation is
expected.

Thunderstorm chances Wednesday through Saturday. At this time,
the risk for severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Nearby

Freeze Warnings in Nebraska, 2020Every freeze warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.